Hail, Franklin
- When
- July 4, 4:20 PM EST
- Where
- Franklin County, Franklin
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.983, -72.917
A mid-level atmospheric disturbance moved into a relatively unstable airmass across the Champlain Valley of Vermont, during the afternoon of the 4th. This resulted in the development of isolated thunderstorms with short-lived, pulse type severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A mid-level atmospheric disturbance moved into a relatively unstable airmass across the Champlain Valley of Vermont, during the afternoon of the 4th. This resulted in the development of isolated thunderstorms with short-lived, pulse type severe weather. Nickel size and penny size hail were reported by two separate spotters in Franklin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 4, 3:30 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 430 PM EDT TUE JUL 4 2006 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... COLD FRONT OVER SOUTHEASTERN ONTARIO JUST WEST OF THE SAINT LAWRENCE VALLEY IN NORTHERN NEW YORK AT THIS TIME. THIS FRONT WILL MOVE THROUGH THE REGION OVERNIGHT. COMPOSITE RADAR LOOP SHOWING SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHERN PORTION OF THE FORECAST AREA AT THIS TIME...MAINLY OVER NORTHERN NEW YORK. BASED ON CURRENT RADAR TRENDS WILL GO WITH CHANCE POPS FOR THIS EVENING AND EARLY TONIGHT FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT. EXPECT SKIES TO BE MAINLY PARTLY CLOUDY AFTER MIDNIGHT...AS MODELS SHOW MID LEVEL DRY SLOT TO MOVE INTO THE REGION BEHIND THE COLD FRONT OVERNIGHT. MUCH COOLER AND DRIER AIR WILL BE OVER THE REGION ON WEDNESDAY WITH PARTLY SUNNY SKIES AND HIGHS MAINLY IN THE 70S AND DEW POINTS DOWN INTO THE 50S. BUFKIT SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES ON WEDNESDAY...SO WILL MENTION A SLIGHT CHANCE OF SHOWERS. ON THURSDAY...A SHARP UPPER TROUGH WILL MOVE SOUTHEAST FROM CANADA AND BE OVER THE REGION DURING THE DAY. MODEL ALSO SHOW A COLD POOL OF AIR ALOFT WITH THIS UPPER TROUGH. BUFKIT SOUNDINGS AGAIN SHOW STEEP LOW LEVEL LAPSE RATES ON THURSDAY...SO WILL AGAIN MENTION A SLIGHT CHANCE OF SHOWERS DURING THE DAY ON THURSDAY. && .LONG TERM /FRIDAY THROUGH TUESDAY/... NOT MUCH CHANGE EXPECTED FOR THIS PORTION OF FORECAST FROM PREVIOUS RUNS. MDLS STILL SHOW STRONG RIDGE OF HIGH PRESSURE BUILDING OVER THE NE FOR MUCH OF THE EXTENDED...THEN SLOWLY PUSHED SOUTHWARD W/ APPROACH OF LOW PRESSURE SYSTEM THRU CANADA. THIS SYSTEM WORKS OVER TOP OF RIDGE OVER THE WEEKEND...SLOWLY WORKING SOUTH ON MONDAY. MDLS STILL SHOW MONDAY HAVING BACKDOOR FRONT ON NORTHERN BORDER ZONES BY 12Z MON...THEN TRAVERSING REST OF THE FA INTO EVENING HOURS...THEN ON THE COAST BY TUESDAY MORN. FOR POPS PURPOSES...WILL START OFF WITH HPC GUIDANCE THEN TWEAK ACCORDINGLY TO FROPA. WILL REMOVE MENTION OF SL CHANCE OF SHOWERS AS MDLS SEEM TO BRING RIDGE A BIT FURTHER NORTH INTO AREA...WHICH WILL KEEP ANY PRECIP FROM EXITING SYSTEM THURS/FRI OUT OF AREA. WILL HOWEVER KEEP SOME CLD COVER FOR THE MORNING HRS...DUE TO CLOSE POSITIONING OF EXITING UPPER TROUGH WHICH IS ON THE EAST COAST FRI MORN. WILL BE KEEPING TEMPS CLOSE TO GUIDANCE WITH ONLY SLIGHT BUMP UP AS DAYS PROGRESS IN EXTENDED...DUE TO RIDGE PRESSING SOUTH...OPENING REGION UP TO MORE WARM/MOIST SW FLOW. && .AVIATION... COND AT ALL SITES THRU 00Z WILL RANGE FROM VFR DOWN TO IFR DUE TO TS IN FROPA. REDUCTION IN VSBY AND CLD DECK 3KFT OR BLW AT TIMES. AFT 00Z WINDS WILL BECM LGT W/ SOME CB REMAINING IN KMPV/KBTV AREAS...AFT 02Z-03Z FG WILL SET IN ALL SITES W/ SCT CLDS. COND WILL RANGE FROM MVFR DOWN TO LIFR...ESP IN SLK/MPV...W/ VSBY DOWN TO 1/2SM AT TIMES. AFT 12Z-14Z WINDS PICK UP OUT OF WNW 5-10KTS W/ VFR COND AND SCT LOW CLDS. HIR TRRN WILL BE OBSCD AT TIMES. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...WGH LONG TERM...JN AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 526 AM EDT TUE JUL 4 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-050930- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 526 AM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. THIS STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...AND LOCALIZED DOWN POURS. THE THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA BY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON TO PROVIDE THE NATIONAL WEATHER SERVICE IN BURLINGTON WITH SEVERE WEATHER REPORTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1135 AM EDT TUE JUL 4 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-050000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1135 AM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... SKIES WILL BE PARTLY SUNNY THIS AFTERNOON. HOWEVER...SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP EARLY THIS AFTERNOON ACROSS NORTHERN NEW YORK...AND THEN MOVE INTO VERMONT BY MID-AFTERNOON AND CONTINUING ACROSS THE REGION THROUGH EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS MAY CONTAIN STRONG DAMAGING WINDS AND HAIL. MEANWHILE...ALL THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINS. THEREFORE...IF YOU ARE PLANNING OUTDOOR ACTIVITIES ON THIS HOLIDAY...IT IS ESSENTIAL TO PLAN AHEAD...MONITOR FORECASTS AS WELL AS KEEP AN EYE TO THE SKY. IF YOU ARE GOING TO BE ON A LAKE...SEEK SAFE HARBOR IMMEDIATELY UPON THREATENING SKIES. IF YOU PLAN ON HIKING ACROSS THE ADIRONDACKS OR GREEN MOUNTAINS...GO EARLY BEFORE THE STORMS THREATEN. IF SKIES THREATEN...CLIMB BELOW THE TREE LINE IMMEDIATELY AND SEEK SAFE SHELTER AS SOON AS POSSIBLE. IF THUNDERSTORMS THREATEN JUST PRIOR OR DURING ANY FIREWORKS DISPLAYS TONIGHT...MOVE INSIDE A CAR OR STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED. IN THE PAST...PEOPLE GATHERING AND WAITING FOR FIREWORK DISPLAYS HAVE BEEN STRUCK BY LIGHTNING. A SERIES OF DISTURBANCES...ALONG WITH A COLD FRONT IN ONTARIO CANADA...WILL MOVE SOUTHEAST INTO NORTHERN NEW YORK THIS AFTERNOON AND ACROSS VERMONT THIS EVENING AND TONIGHT. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. WGH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 121 PM EDT TUE JUL 4 2006 NYZ027>031-034-035-087-VTZ001-002-005-006-016-017-041815- GRAND ISLE-LAMOILLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CHITTENDEN-WESTERN CHITTENDEN-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN- INCLUDING...BURLINGTON...ESSEX JUNCTION...MALONE...MORRISVILLE... PLATTSBURGH...SARANAC LAKE...SOUTH BURLINGTON...ST. ALBANS... SWANTON...WILLSBORO AND WINOOSKI 121 PM EDT TUE JUL 4 2006 AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME STRONG THUNDERSTORMS FROM CHAZY TO WILLSBORO IN NEW YORK STATE...MOVING EAST AT 40 MPH. THESE STRONG THUNDERSTORMS WILL BE NEAR WEST SWANTON AND ALBURGH BY 130 PM... NEAR HIGHGATE SPRINGS...LOON LAKE BY 140 PM... NEAR CADYVILLE...PORT KENT BY 150 PM... NEAR UNDERHILL STATE PARK...RIVERVIEW BY 2 PM... AND NEAR MORRISONVILLE AND NORTH HERO BY 210 PM. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAIN. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THESE THUNDERSTORMS REACH YOUR AREA. MURRAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 216 PM EDT TUE JUL 4 2006 NYZ028>031-087-041915- SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN- INCLUDING...ALDER BROOK...ALTONA...AZURE MOUNTAIN...BALMAT... BLOOMINGDALE...BRAINARDSVILLE...BRYANTS MILL...CADYVILLE...CANNON CORNERS...CARRY FALLS RESERVOIR...CHASM FALLS...CHAZY LAKE... CHILDWOLD...CLAYBURG...CONIFER...CRANBERRY LAKE...DANNEMORA...DEBAR MOUNTAIN...DEGRASSE...DUANE CENTER...EDWARDS...ELLENBURG...ELLENBURG CENTER...ELLENBURG DEPOT...ELLENBURG MOUNTAIN...EXIT 37 I87...FINE... FOWLER...FULLERVILLE...GABRIELS...GALE...HARRIETSTOWN...HARRIGAN... IRONA...JERICHO...LAKE CLEAR...LAKE OZONIA...LOON LAKE...LYON MOUNTAIN...MADAWASKA...MERRILL...MOFFITTSVILLE...MOOERS...MOOERS FORKS...MORRISONVILLE...NEWTON FALLS...ONCHIOTA...OSWEGATCHIE...OWLS HEAD...PAUL SMITHS...PIERCEFIELD...RAINBOW LAKE...REDFORD... RIVERVIEW...RUSSELL...SANTA CLARA...SARANAC...SARANAC INN...SCIOTA... SHURTLEFF...SOUTH COLTON...SOUTH EDWARDS...SOUTH RUSSELL...ST. REGIS FALLS...ST. REGIS MOUNTAIN...STANDISH...STAR LAKE...STARK... TALCVILLE...UNION FALLS...UPPER ST. REGIS...VERMONTVILLE... WANAKENA...WEST BEEKMANTOWN...WEST CHAZY...WEST FOWLER...WEST PIERREPONT...WEST PLATTSBURGH...WHIPPLEVILLE AND WOLF POND 216 PM EDT TUE JUL 4 2006 AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS THE ADIRONDACKS AND SAINT LAWRENCE VALLEY OF NORTHERN NEW YORK...CONTINUING TO MOVE NORTHEAST AT 30 MPH. THESE THUNDERSTORMS WILL PRIMARILY MOVE THRU SOUTHERN PORTIONS OF SAINT LAWRENCE COUNTY...AS WELL AS THE ENTIRE PORTIONS OF CLINTON AND FRANKLIN COUNTIES...THROUGH 315 PM...AND MAY PRODUCE VERY HEAVY DOWNPOURS...SMALL HAIL...WIND GUSTS TO 40 MPH AND OCCASIONAL LIGHTNING. IF YOU ARE OUTDOORS WHEN A THUNDERSTORM OCCURS...SEEK SHELTER IMMEDIATELY.
The Burlington radar (KCXX), 56 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526936.